Clinical manifestations and neurodevelopmental outcome following an event of accidental intramuscular injection of atracurium in newborns

Wu Shiun Hsieh, Hsiu Min Huang, Steven Peng, Jao Shwann Liang, Cheung Leung, Geng Chang Yeh, Chao Ching Huang, Sun Fang Jeng

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Pediatric populations are at risk for medication errors that may be associated with mortality and disability. The purpose of this study was to describe the clinical manifestations of seven newborns following an event of accidental intramuscular injection of atracurium and to assess the impact on neurodevelopmental outcome. This study enrolled seven newborns who were accidentally administered 10 mg of atracurium, equivalent to 2.6-3.3 mg/ kg, in a local perinatal clinic. Accident reports and hospital records were reviewed to obtain the history and medical data for the event. The survivors were prospectively examined for their growth, health and neurodevelopment until 24 months of age. All newborns showed immediate apnea and cyanosis requiring resuscitation after atracurium injection and presented with respiratory failure and flaccid paralysis on arrival for emergency medical services. One newborn was asystolic despite resuscitation and died of multiple organ failure. Of the five survivors available for follow-up, all achieved favorable growth outcomes. However, four showed mild to significant delay in development; and two manifested mild hypomyelination of cerebral white matter on the brain magnetic resonance imaging. Conclusion: Newborns accidentally injected with high doses of atracurium are at risk of death and neurodevelopmental delay. The serious clinical manifestations, developmental delay and cerebral hypomyelination were most likely due to insufficient immediate respiratory assistance following atracurium injection.

Original languageEnglish
Pages (from-to)361-366
Number of pages6
JournalEuropean Journal of Pediatrics
Volume165
Issue number6
DOIs
Publication statusPublished - Jun 2006
Externally publishedYes

Fingerprint

Atracurium
Intramuscular Injections
Newborn Infant
Resuscitation
Survivors
Medication Errors
Cyanosis
Injections
Multiple Organ Failure
Hospital Records
Emergency Medical Services
Apnea
Growth
Paralysis
Respiratory Insufficiency
Accidents
History
Magnetic Resonance Imaging
Pediatrics
Mortality

Keywords

  • Atracurium
  • Developmental outcome
  • Magnetic resonance imaging
  • Medication errors
  • Neonate

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Clinical manifestations and neurodevelopmental outcome following an event of accidental intramuscular injection of atracurium in newborns. / Hsieh, Wu Shiun; Huang, Hsiu Min; Peng, Steven; Liang, Jao Shwann; Leung, Cheung; Yeh, Geng Chang; Huang, Chao Ching; Jeng, Sun Fang.

In: European Journal of Pediatrics, Vol. 165, No. 6, 06.2006, p. 361-366.

Research output: Contribution to journalArticle

Hsieh, Wu Shiun ; Huang, Hsiu Min ; Peng, Steven ; Liang, Jao Shwann ; Leung, Cheung ; Yeh, Geng Chang ; Huang, Chao Ching ; Jeng, Sun Fang. / Clinical manifestations and neurodevelopmental outcome following an event of accidental intramuscular injection of atracurium in newborns. In: European Journal of Pediatrics. 2006 ; Vol. 165, No. 6. pp. 361-366.
@article{39951b0a31624521ac3bf058584d1f18,
title = "Clinical manifestations and neurodevelopmental outcome following an event of accidental intramuscular injection of atracurium in newborns",
abstract = "Pediatric populations are at risk for medication errors that may be associated with mortality and disability. The purpose of this study was to describe the clinical manifestations of seven newborns following an event of accidental intramuscular injection of atracurium and to assess the impact on neurodevelopmental outcome. This study enrolled seven newborns who were accidentally administered 10 mg of atracurium, equivalent to 2.6-3.3 mg/ kg, in a local perinatal clinic. Accident reports and hospital records were reviewed to obtain the history and medical data for the event. The survivors were prospectively examined for their growth, health and neurodevelopment until 24 months of age. All newborns showed immediate apnea and cyanosis requiring resuscitation after atracurium injection and presented with respiratory failure and flaccid paralysis on arrival for emergency medical services. One newborn was asystolic despite resuscitation and died of multiple organ failure. Of the five survivors available for follow-up, all achieved favorable growth outcomes. However, four showed mild to significant delay in development; and two manifested mild hypomyelination of cerebral white matter on the brain magnetic resonance imaging. Conclusion: Newborns accidentally injected with high doses of atracurium are at risk of death and neurodevelopmental delay. The serious clinical manifestations, developmental delay and cerebral hypomyelination were most likely due to insufficient immediate respiratory assistance following atracurium injection.",
keywords = "Atracurium, Developmental outcome, Magnetic resonance imaging, Medication errors, Neonate",
author = "Hsieh, {Wu Shiun} and Huang, {Hsiu Min} and Steven Peng and Liang, {Jao Shwann} and Cheung Leung and Yeh, {Geng Chang} and Huang, {Chao Ching} and Jeng, {Sun Fang}",
year = "2006",
month = "6",
doi = "10.1007/s00431-005-0063-2",
language = "English",
volume = "165",
pages = "361--366",
journal = "European Journal of Pediatrics",
issn = "0340-6199",
publisher = "Springer Verlag",
number = "6",

}

TY - JOUR

T1 - Clinical manifestations and neurodevelopmental outcome following an event of accidental intramuscular injection of atracurium in newborns

AU - Hsieh, Wu Shiun

AU - Huang, Hsiu Min

AU - Peng, Steven

AU - Liang, Jao Shwann

AU - Leung, Cheung

AU - Yeh, Geng Chang

AU - Huang, Chao Ching

AU - Jeng, Sun Fang

PY - 2006/6

Y1 - 2006/6

N2 - Pediatric populations are at risk for medication errors that may be associated with mortality and disability. The purpose of this study was to describe the clinical manifestations of seven newborns following an event of accidental intramuscular injection of atracurium and to assess the impact on neurodevelopmental outcome. This study enrolled seven newborns who were accidentally administered 10 mg of atracurium, equivalent to 2.6-3.3 mg/ kg, in a local perinatal clinic. Accident reports and hospital records were reviewed to obtain the history and medical data for the event. The survivors were prospectively examined for their growth, health and neurodevelopment until 24 months of age. All newborns showed immediate apnea and cyanosis requiring resuscitation after atracurium injection and presented with respiratory failure and flaccid paralysis on arrival for emergency medical services. One newborn was asystolic despite resuscitation and died of multiple organ failure. Of the five survivors available for follow-up, all achieved favorable growth outcomes. However, four showed mild to significant delay in development; and two manifested mild hypomyelination of cerebral white matter on the brain magnetic resonance imaging. Conclusion: Newborns accidentally injected with high doses of atracurium are at risk of death and neurodevelopmental delay. The serious clinical manifestations, developmental delay and cerebral hypomyelination were most likely due to insufficient immediate respiratory assistance following atracurium injection.

AB - Pediatric populations are at risk for medication errors that may be associated with mortality and disability. The purpose of this study was to describe the clinical manifestations of seven newborns following an event of accidental intramuscular injection of atracurium and to assess the impact on neurodevelopmental outcome. This study enrolled seven newborns who were accidentally administered 10 mg of atracurium, equivalent to 2.6-3.3 mg/ kg, in a local perinatal clinic. Accident reports and hospital records were reviewed to obtain the history and medical data for the event. The survivors were prospectively examined for their growth, health and neurodevelopment until 24 months of age. All newborns showed immediate apnea and cyanosis requiring resuscitation after atracurium injection and presented with respiratory failure and flaccid paralysis on arrival for emergency medical services. One newborn was asystolic despite resuscitation and died of multiple organ failure. Of the five survivors available for follow-up, all achieved favorable growth outcomes. However, four showed mild to significant delay in development; and two manifested mild hypomyelination of cerebral white matter on the brain magnetic resonance imaging. Conclusion: Newborns accidentally injected with high doses of atracurium are at risk of death and neurodevelopmental delay. The serious clinical manifestations, developmental delay and cerebral hypomyelination were most likely due to insufficient immediate respiratory assistance following atracurium injection.

KW - Atracurium

KW - Developmental outcome

KW - Magnetic resonance imaging

KW - Medication errors

KW - Neonate

UR - http://www.scopus.com/inward/record.url?scp=33646484778&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33646484778&partnerID=8YFLogxK

U2 - 10.1007/s00431-005-0063-2

DO - 10.1007/s00431-005-0063-2

M3 - Article

C2 - 16429277

AN - SCOPUS:33646484778

VL - 165

SP - 361

EP - 366

JO - European Journal of Pediatrics

JF - European Journal of Pediatrics

SN - 0340-6199

IS - 6

ER -